New York, 2024

Flash Flooding in New York, June 20, 2024

June 20, 2024 · NWS BGM · 5 events in 3 counties and zones

A slow-moving cluster of thunderstorms developed along a boundary in a hot, humid and unstable environment. 0 inches over a short period of time during the afternoon swelled local creeks and streams causing flooding in portions of Steuben and Cortland counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow-moving cluster of thunderstorms developed along a boundary in a hot, humid and unstable environment. Isolated rain amounts in excess of 2.5 to 3.0 inches over a short period of time during the afternoon swelled local creeks and streams causing flooding in portions of Steuben and Cortland counties. A flooded road also occurred earlier in Seneca County, with initial activity the prior evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 19, 10:36 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 19, 10:36 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1136 PM EDT Wed Jun 19 2024

.SYNOPSIS...
Hot and humid conditions with scattered afternoon and evening
thunderstorms are expected through the entire week. A break in
the heat may not come until after the weekend into early next week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
1130 PM Update:

Strong to severe thunderstorms have popped up along an apparent
surface boundary extending from SW NY to just north of the
Finger Lakes. Surface analysis suggests this boundary may extend
further east than the current area of convection, north of
Skaneateles and Syracuse to somewhere in northern Oneida County.
The storms have fired up in an area of weaker steering flow, and
have been nearly stationary, staying just barely west of the CWA
boundary so far. SPC mesoanalysis also indicates low level
moisture pooling along the lake plain, roughly coincident with
the boundary.

CAMS not really handling things too well, though a few did
produce some convection further east than reality, and the ones
that did suggest additional storms will fire up along the
boundary near the Thruway in the next hour or two, but otherwise
not move further east. But outflow boundaries from these storms,
too far away to pick up on radar just yet, will propagate east,
and could kick up additional isolated thunderstorms across the
Finger Lakes and areas N and W of BGM overnight.

PoP grids have been increased in the far west, and along the
apparent boundary near the Thruway over the next couple hours.
PoPs tapering off to the east in time considering the
possibility of additional initiation off outflow boundaries as
previously mentioned.

Outflow boundaries from this mess will almost certainly impact
convection initiation later on Thursday.

955 PM Update:

Thunderstorms are now initiating along a convergence zone just
west of our forecast area, across NW PA and SW NY. These storms
are tapping into 2200 J/Kg of MLCAPE, with mid level lapse rates
around 6.5C/Km.DCAPE values are still around 1100 J/kg out in
this region. The CAMs are not handling this convective
initiation well at this time. Forecast grids grids were updated
to show a chance for thunderstorms redeveloping (along outflow)
further east into portions of our CWA; especially Steuben,
Yates and Seneca counties over the next several hours. Main
threat with these slow moving storms will be for isolated
strong, gusty outflow winds and heavy rainfall.

745 PM Update:

Just a few, isolated thunderstorms on the radar early this
evening. The majority of the activity has been across eastern
Delaware and Otsego counties thus far. There is abundant instability
out there, with MLCAPE over 2500 J/kg, and LIs of -8. Effective
layer shear is rather weak around 20 kts over the western
portion of the area. Looking at the latest water vapor and IR
satellite loops, there are no real triggers for added lift to
get organized convection going at this time. The CAMs,
especially the latest 22z HRRR develop some scattered
thunderstorm activity over the next few hours across Central NY.
So far the storms have been unable to push higher reflectivity
cores up above the -20C (~25k ft agl) level...however we will
continue to monitor any storms that can develop very closely
considering the high amounts of instability, and DCAPE values of
1000+ J/KG, which is highly conducive to downbursts and
localized strong winds.

Otherwise, tonight will be another muggy night with lows in the
upper 60s to 70s over the region. Just like last night, downtown
Syracuse may struggle to fall below 80 degrees. Thursday is
another hot and humid day, and heat advisories remain in effect
areawide. Scattered thunderstorms develop in the afternoon and
there is a Slight Risk for severe storms.

230 PM Update:

Isolated convection will continue at times into tonight mainly
extending from the western Finger Lakes to the Upper Mohawk
Valley where lingering boundaries exist amongst better broad
scale lift south of the prevailing westerlies. Diurnal
stabilization should end best chances, but persistent high
dewpoints will still provide fuel for any rogue meso convective
system that rides the ridge later on. Not seeing any indications
of this to be confident, but a primed atmosphere will do what
it wants.

Ridge flattens further on Thursday with stronger westerlies
expected to dip across northern NY. Once again, hot and humid
conditions will prevail, however, confidence is higher that
thunderstorms may be a little more intense and numerous than
the past several days. Strong low level lapse rates will exist
with max CAPE values likely nearing 2500 to 3000 J/kg. With the
stronger flow aloft moving in, 0-6 km bulk shear will increase
to around 20 to 25 knots, which should be enough to support a
better organization of convection than today. Locally damaging
winds will be the main threat. Also, PWATs will again be in the
99th percentile range and short Corfidi vectors of less than 10
knots suggest heavy down pours and back building thunderstorms
will be possible, with a threat for localized flash flooding.

A continuation of warm and muggy conditions at night will
continue Thursday night and with a weak stationary front in the
area, shower and thunderstorm chances will linger into the
evening.

Lows in the 70s and highs in the upper 80s to mid 90s will
persist.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
250 PM Update...

High pressure recedes to the southwest with an upper level ridge
resting over our region. Along this ridge a few disturbances move
through with a weak stalled frontal system. This leads to the
possibility for showers and thunderstorms to develop especially
during peak heating hours. Although models are trending drier
Friday morning, so pulled back on pops. Instability parameters
show CAPE values up to 1,700 J/Kg with marginal wind shear. This
suggests strong to severe storms are possible with isolated
damaging wind being the primary threat. However, any slower-
moving storms can produce heavy rainfall with PWAT values
anywhere from 1.5 to nearly 2.0 inches across the area.
Placement of the frontal system, cloud cover and shower
development will lead to a challenging temperature forecast for
Friday. Highs are expected to range in the mid 80s to lower 90s
in northeast PA and the Southern Tier of NY. Lows will follow
this same pattern with overnight temperatures ranging in the mid
60s to low 70s across the area.

Quasi-stationary front lingers over the region on Saturday before
lifting Saturday night. This allows additional showers and
thunderstorms to develop especially during peak heating hours.
Depending on the timing of when the front lifts will impact the
temperature forecast. As of now temperatures are forecasted to range
higher in the mid to upper 80s west of I-81, with highs ranging
in the low to mid 80s east.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
250 PM Update...

Upper level ridge begins to break down on Sunday as an upper level
trough starts to nudge into the region along with a surface cold
front. This brings potential for additional showers and
thunderstorms to develop ahead of the system as moisture gets
advected into our region. There is uncertainty in the timing of
the frontal passage, it appears to move through Sunday night
into Monday morning. Regardless cooler air will begin to filter
in early next week providing relief to the region. Upper trough
slowly tracks east Monday allowing another opportunity for
shower and thunderstorms to develop under this pattern. Brief
ridge along with surface high pressure builds in on Tuesday with
dry conditions anticipated at this time. Models begin to diverge
towards the end of the period, but another system could creep in
by Wednesday.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
Thunderstorms have been struggling to get going this afternoon
but given the heat ahd humidity, there is still plenty of
energy to develop thunderstorms this evening and tonight.
Anything that does form, will be isolated so left thunder out of
the TAFs for now. ELM did have dew points drop lower this
afternoon than yesterday so unless there is rain to fall before
midnight, it will be harder to get fog formation.

Tomorrow is looking a little better for thunderstorms in the
afternoon and evening but once again the storms that form will
be more scattered rather than numerous so confidence in their
locations is too low to add to the TAFs after 18Z tomorrow.

Outlook...

Thursday night through Monday...Spotty restrictions possible in
showers and thunderstorms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Thursday for PAZ038>040-043-044-
     047-048-072.
NY...Heat Advisory until 8 PM EDT Thursday for NYZ009-015>018-
     022>025-036-037-044>046-055>057-062.
     Air Quality Alert from 11 AM to 11 PM EDT Thursday for NYZ062.

&&

SYNOPSIS...JAB
NEAR TERM...JAB/MJM/MPH
SHORT TERM...ES
LONG TERM...ES
AVIATION...AJG/JAB/MPK
Hazardous weather outlook, Jun 19, 6:40 PM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
740 PM EDT Wed Jun 19 2024

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-202345-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-
740 PM EDT Wed Jun 19 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is also a slight risk for scattered severe thunderstorms
Thursday afternoon and evening over the region. A few storms may
produce heavy downpours, hail and strong damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

PAZ043-044-047-048-072-202345-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
740 PM EDT Wed Jun 19 2024

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...
...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for isolated severe thunderstorms Thursday
afternoon and evening over the region. A few storms may produce heavy
downpours, hail and strong damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

In the hours before

Special weather statement, Jun 19, 6:47 PM EST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Binghamton NY
747 PM EDT Wed Jun 19 2024

NYZ046-057-200030-
Otsego NY-Delaware NY-
747 PM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OTSEGO AND NORTH
CENTRAL DELAWARE COUNTIES THROUGH 830 PM EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm over
Schenevus, or 13 miles southeast of Cooperstown, moving northeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Davenport, Worcester, Maryland, Schenevus, Cooperstown Junction, Elk
Creek, Butts Corner, Fergusonville, Davenport Center, and Robert V.
Riddell State Park.

This includes the following highway exits...
 Interstate 88 between 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4255 7468 4252 7471 4246 7466 4246 7469
      4241 7494 4249 7498 4257 7496 4269 7465
      4263 7463
TIME...MOT...LOC 2347Z 243DEG 10KT 4252 7482

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJM
Special weather statement, Jun 19, 7:02 PM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
802 PM EDT Wed Jun 19 2024

NYZ046-200030-
Otsego NY-
802 PM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OTSEGO COUNTY
THROUGH 830 PM EDT...

At 802 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cherry Valley, or 11 miles southwest of Canajoharie, moving east at
10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Cherry Valley, and East Springfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4272 7484 4289 7487 4283 7466 4283 7465
      4276 7467 4271 7465
TIME...MOT...LOC 0002Z 264DEG 9KT 4282 7476

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJM
Special weather statement, Jun 19, 9:48 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1048 PM EDT Wed Jun 19 2024

NYZ015-200330-
Yates NY-
1048 PM EDT Wed Jun 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YATES COUNTY
THROUGH 1130 PM EDT...

At 1048 PM EDT, Doppler radar was tracking a strong thunderstorm over
Naples, or 14 miles northeast of Dansville, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Potter, Middlesex, Italy, Rushville, Vine Valley, and Friend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4267 7736 4270 7736 4276 7731 4276 7720
      4266 7716 4258 7729 4258 7737 4267 7737
TIME...MOT...LOC 0248Z 238DEG 7KT 4265 7744

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MJM
Special weather statement, Jun 19, 11:37 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1237 AM EDT Thu Jun 20 2024

NYZ016-017-200515-
Southern Cayuga NY-Seneca NY-
1237 AM EDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SENECA AND WESTERN
CAYUGA COUNTIES THROUGH 115 AM EDT...

At 1236 AM EDT, Doppler radar was tracking a strong thunderstorm over
Romulus, or 10 miles south of Seneca Falls, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Auburn, Seneca Falls, Romulus, Fayette, Fleming, Ledyard, Union
Springs, Aurora, Ovid, and Cayuga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4298 7661 4289 7646 4269 7657 4262 7685
      4266 7690 4274 7692 4299 7673
TIME...MOT...LOC 0436Z 219DEG 16KT 4276 7679

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MJM
Special weather statement, Jun 20, 12:02 AM EST, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
102 AM EDT Thu Jun 20 2024

NYZ009-200530-
Northern Oneida NY-
102 AM EDT Thu Jun 20 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ONEIDA COUNTY
THROUGH 130 AM EDT...

At 101 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Boonville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodgate and Hawkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4360 7511 4345 7509 4351 7533 4353 7529
      4361 7511
TIME...MOT...LOC 0501Z 269DEG 18KT 4358 7534

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MPH

The radar

The Binghamton radar (KBGM), 91 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Seneca

When
June 20, 12:35 AM EST to 2:00 AM EST
Where
Seneca County, 1.01 mi E of Romulus to 1.49 mi ENE of Romulus
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
42.750, -76.810

Water was flooding portions of County Road 129 east of Romulus.

Flash Flood, Steuben

When
June 20, 1:30 PM EST to 2:15 PM EST
Where
Steuben County, 1.02 mi W of Bath Dickinsons Fld to 1.35 mi SW of Bath Dickinsons Fld
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
42.320, -77.440

Floodwaters washed out Stratton Road over Sinclair Creek. There was significant damage to a culvert and bridge abutment.

Flash Flood, Cortland

When
June 20, 3:07 PM EST to 4:30 PM EST
Where
Cortland County, 2.04 mi E of Messengerville to 1.76 mi N of Marathon
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
42.480, -76.030

Water was over the road up to 1 foot deep washing over McGraw-Marathon Road near Hunts Creek.

Flash Flood, Cortland

When
June 20, 3:19 PM EST to 4:30 PM EST
Where
Cortland County, 2.13 mi NNE of Marathon to 2.28 mi W of Texas Vly
Cause
Heavy Rain
Property damage
$6,000
Reported by
State Official
Coordinates
42.480, -76.020

Multiple wash outs on roads were reported around this area, including Irish Hill Road.

Flash Flood, Cortland

When
June 20, 3:32 PM EST to 4:30 PM EST
Where
Cortland County, 0.69 mi N of Texas Vly to 1.7 mi WNW of Texas Vly
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
42.490, -75.970

Water was flowing over Conrad Road and other roads near Texas Valley, NY.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196707, 1196709, 1196710, 1196711, 1196712.